Alert archive / Idaho / Special Weather Statements in 2022

Special Weather Statement, NWS Spokane, WA

April 4, 2022Bonner County, Idaho

NWS Spokane, WA issued this special weather statement at Apr 4, 2022, 1:21 PM PDT for Bonner County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2022, 1:21 PM PDT (20:21 UTC)
Expired
Apr 4, 2022, 1:45 PM PDT
In force
24 min
Issued by
NWS Spokane, WA
Hail
0.50 in
Wind
50

County Bonner County, ID

The radar

The Spokane radar (KOTX), 137 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS86 KOTX 042021
SPSOTX

Special Weather Statement
National Weather Service Spokane WA
121 PM PDT Mon Apr 4 2022
 
IDZ001-042045-
Northern Panhandle ID-
121 PM PDT Mon Apr 4 2022

...A strong thunderstorm will impact portions of southeastern
Boundary and east central Bonner Counties through 145 PM PDT...

At 120 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Troy, or 17 miles south of Bonners Ferry, moving east
at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of southeastern
Boundary and east central Bonner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4842 11606 4838 11605 4834 11639 4850 11644
      4859 11605
TIME...MOT...LOC 2020Z 253DEG 45KT 4845 11619 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

CMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at Apr 4, 11:02 AM PDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 4, 11:02 AM PDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1102 AM PDT Mon Apr 4 2022

.SYNOPSIS...
A significant storm will bring strong winds to 50 mph or more
across much of the Inland Northwest along with heavy snow for the
Cascades. Expect quieter, drier weather with cool, frosty
mornings for the latter half of the work week. Another cold front
is expected around Friday with more breezes and a chance of
showers lingering into the weekend.

&&

.DISCUSSION...

Update: Main change was to decrease the precip chances for the
leeside of the Cascades. The rain shadow effect is keeping that
area mainly dry. Winds are still expected to ramp up during the
late morning and early afternoon. Sensors across the Basin have
already picked up gusts into the 40s. Isolated afternoon
thunderstorms are possible for this afternoon with the best
chances over Southeast WA and ID Panhandle. /JDC

...Strong winds region-wide and heavy mountain snow for the Cascades
today into tonight...

Today through Tuesday: Very intense zonal flow with jet stream
positioned within close proximity just to the south of Eastern
Washington and North Idaho. The jet shows some sign of weakening and
lifting northward near Tuesday. The atmosphere will be cold and
conditionally unstable with additional synoptic scales features
moving through it including a deepening area of low pressure passing
through British Columbia with a moderate plume of moisture feeding
into it. This setup will allow for very strong winds blowing out
from the west/southwest today into tonight with a decrease in some
locations tonight. Despite this decrease winds will still blow with
intensity in a good portion of the forecast area into Tuesday. In
addition to the strong damaging winds there will be significant pass
level snow, mainly over Stevens Pass in the Cascades with lesser
amounts, but still significant, over Lookout pass and Dobson Pass in
the Central Panhandle Mountains of North Idaho. A rain shadow
between the two, combined with the strong west/southwest winds will
favor the production of blowing dust which may lower visibilities at
times. To further complicate the situation the conditionally
unstable airmass may favor thunderstorm development as early as late
morning. Any thunderstorms that develop will not have very high tops
due to the intense and odd environmental speed shear so hail should
not be a concern, however storm motion is a concern with quick
movement to the east/northeast at 50 mph so any outflow from these
fast moving thunderstorms would produce localized damaging winds and
enhanced blowing dust. /Pelatti

Wednesday and Thursday: High pressure continues to position itself
over the region for a dryer and warming trend during the days.  Day
time highs will climb into the 60s to near 70 by Thursday.

Wednesday morning looks 5-10 degrees colder than recent mornings
over the last week. Lows will settle into the middle 20s in many
locations. Wenatchee for instance hasn't registered a freezing low
temperature since March 20th. If any cold sensitive plants have
been brought outside it would be good to shelter them at night
with calm and cold mornings facilitating some hours of freezing
temperatures this time of year.

Thursday morning will be about 5 degrees warmer but still have many
areas hovering around freezing for a few early morning hours.

Friday into Friday night we'll be looking at another weather system
moving in bringing a combination of wind gusts 35 mph near the
Cascade east slopes and Waterville Plateau. The turbulent frontal
passage will bring caution for wind driven grass fires with not a
lot of rain potential just yet.

Low pressure settles in from the north over the region for a daily
dose of snow showers especially near the mountains and higher
terrain. Yes, the airmass gets cold enough to bring snow or
graupel/snow pellet showers down to the lower valleys. High
temperatures by Sunday will be in the middle 40s and 50s. TC&&

.AVIATION...
18Z TAFS: A low stratus deck will continue to bring MVFR
conditions for GEG-COE-SFF-PUW-LWS through the morning. Drier air
behind the front will decrease cloud coverage and lead to VFR
conditions. Strong winds are expected through the day with
sustained 30s kts and gusts into low 50s kts possible. Blowing
dusts may result in MVFR visibility. The winds will decrease
Monday evening but strong winds are expected all of Monday night
into Tuesday morning at KEAT. Fast moving thunderstorms between
18Z Monday until 3Z Tuesday will further complicate aviation
operations. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  33  52  27  53  32 /  50  10  10   0   0   0
Coeur d'Alene  48  32  49  27  52  29 /  70  20  10   0   0   0
Pullman        48  32  46  27  51  33 /  60  40  10   0   0   0
Lewiston       56  38  54  32  57  35 /  30  30  10   0   0   0
Colville       52  29  54  26  56  29 /  30  10  10   0   0   0
Sandpoint      46  33  49  26  51  28 /  70  30  30   0   0   0
Kellogg        43  32  42  24  47  28 /  80  60  40   0   0   0
Moses Lake     56  36  57  27  58  35 /  20   0   0   0   0   0
Wenatchee      51  37  53  29  55  35 /  20  20  10   0   0   0
Omak           54  34  57  27  57  33 /  10  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 11 PM PDT this evening for Northern
     Panhandle.

     High Wind Warning until 11 PM PDT this evening for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
     and Southern Nez Perce Counties-Lewiston Area.

     Winter Weather Advisory until 11 AM PDT Tuesday for Central
     Panhandle Mountains.

WA...High Wind Warning until 11 AM PDT Tuesday for Central Chelan
     County-Waterville Plateau-Wenatchee Area.

     Winter Storm Warning until 8 AM PDT Tuesday for Western Chelan
     County.

     Wind Advisory until 11 PM PDT this evening for Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Western
     Okanogan County.

     High Wind Warning until 11 PM PDT this evening for Lower
     Garfield and Asotin Counties-Moses Lake Area-Spokane Area-
     Upper Columbia Basin-Washington Palouse.

&&
Hazardous weather outlook, Apr 4, 5:01 AM PDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
501 AM PDT Mon Apr 4 2022

IDZ002-003-026-027-WAZ032>036-041-044-047-051215-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-Central Chelan County-
501 AM PDT Mon Apr 4 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Today will be very windy. West winds gusting to 50 to 60 mph are
expected from the lee of the Cascades across the Columbia Basin
into the southern Idaho Panhandle. The strongest winds will be
from late Monday morning into Monday evening hours, however near
Wenatchee and vicinity the stronger winds will linger into Tuesday
morning. Winds of this magnitude can produce blowing dust, tree
damage, power outages, and treacherous driving conditions.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Other than the high winds lingering in the Wenatchee area and
vicinity into Tuesday morning no other hazardous weather is
expected at this time.

WAZ048-049-051215-
Western Chelan County-Western Okanogan County-
501 AM PDT Mon Apr 4 2022

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Heavy mountain snow will persist into Tuesday morning. Wet snow
accumulations of up to 2 feet are possible at Stevens Pass. Snow
and strong winds will bring a return of winter driving conditions
to the Cascade Passes and create hazardous conditions for back
country recreation in the Cascades.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Other than the heavy mountain snow and strong winds lingering into
Tuesday morning no other hazardous weather is expected at this
time.

IDZ001-WAZ031-037-038-043-051215-
Northern Panhandle-Northeast Blue Mountains-Northeast Mountains-
Okanogan Highlands-Okanogan Valley-
501 AM PDT Mon Apr 4 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Today will be windy. West winds gusting to 35 to 45 mph are
expected through the day and evening hours across northeast
Washington and the northern Idaho Panhandle. Winds of this
magnitude can produce minor tree damage, local power outages, and
difficult driving conditions.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

IDZ004-051215-
Central Panhandle Mountains-
501 AM PDT Mon Apr 4 2022

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...TODAY AND TONIGHT

Today will be very windy. West winds gusting to 50 mph or more
are expected across the central Idaho Panhandle. Winds of this
magnitude can produce tree damage, power outages, and difficult
driving conditions. Light to moderate snow is likely today and
Tuesday at Lookout Pass.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Other than the light snow lingering at pass level into Tuesday no
additional hazardous weather is expected at this time.

In the hours before

Special weather statement, Apr 4, 1:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Spokane WA
121 PM PDT Mon Apr 4 2022

IDZ001-042045-
Northern Panhandle ID-
121 PM PDT Mon Apr 4 2022

...A strong thunderstorm will impact portions of southeastern
Boundary and east central Bonner Counties through 145 PM PDT...

At 120 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Troy, or 17 miles south of Bonners Ferry, moving east
at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Boundary and east central Bonner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4842 11606 4838 11605 4834 11639 4850 11644
      4859 11605
TIME...MOT...LOC 2020Z 253DEG 45KT 4845 11619

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CMS

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 1:40 PM PDTSpecial Weather StatementOTXKootenai35 min

Nearby

Special Weather Statements in Idaho, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.